Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 79, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 29, 2018, 5:31 PM CDT for Osborne County, Rooks County, Kansas. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2018, 5:31 PM CDT (22:31 UTC)
- Expired
- May 29, 2018, 6:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Osborne County, KS, Rooks County, KS
The radar
The Grand Island radar (KUEX), 125 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 5:31 PM CDT | HAIL 1 | Plainville, KS | TWITTER PICTURE OF HAIL. LARGEST ESTIMATED TO BE QUARTERS. |
| May 29, 5:33 PM CDT | HAIL 1.5 | 4 E Plainville, KS | DELAYED REPORT. TIME ESTIMATED FROM RADAR. |
| May 29, 5:38 PM CDT | HAIL 1.5 | Plainville, KS | |
| May 29, 6:25 PM CDT | HAIL 0.25 | 5 E Alton, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -422 J/kg
- Mixed-layer LCL
- 1490 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 487 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted.
710
WUUS53 KGID 292231
SVRGID
KSC141-163-292315-
/O.NEW.KGID.SV.W.0079.180529T2231Z-180529T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
531 PM CDT TUE MAY 29 2018
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Southeastern Rooks County in north central Kansas...
Northwestern Osborne County in north central Kansas...
* Until 615 PM CDT
* At 530 PM CDT, a severe thunderstorm was located over Plainville,
or 21 miles north of Emmeram, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reported quarter size hail
southwest of Plainville at 529 PM CDT.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Plainville, Stockton, Woodston, Alton, Zurich and Codell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3922 9951 3957 9916 3957 9899 3942 9874
3913 9925
TIME...MOT...LOC 2230Z 228DEG 31KT 3925 9926
HAIL...1.00IN
WIND...60MPH
$$
Mangels2 follow-up statements
418
WWUS53 KGID 292246
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
546 PM CDT TUE MAY 29 2018
KSC141-163-292315-
/O.CON.KGID.SV.W.0079.000000T0000Z-180529T2315Z/
Rooks KS-Osborne KS-
546 PM CDT TUE MAY 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN ROOKS AND NORTHWESTERN OSBORNE COUNTIES...
At 546 PM CDT, a severe thunderstorm was located 9 miles south of
Woodston, or 25 miles north of Emmeram, moving northeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Plainville, Stockton, Woodston, Alton, Zurich and Codell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3922 9951 3957 9916 3957 9899 3942 9874
3913 9925
TIME...MOT...LOC 2246Z 232DEG 29KT 3932 9912
HAIL...1.50IN
WIND...60MPH
$$
Fay724
WWUS53 KGID 292301
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
601 PM CDT TUE MAY 29 2018
KSC141-163-292315-
/O.CON.KGID.SV.W.0079.000000T0000Z-180529T2315Z/
Rooks KS-Osborne KS-
601 PM CDT TUE MAY 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN ROOKS AND NORTHWESTERN OSBORNE COUNTIES...
At 600 PM CDT, severe thunderstorms were located along a line
extending from Plainville to 6 miles southwest of Alton, moving
northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Plainville, Stockton, Woodston, Alton, Zurich and Codell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
&&
LAT...LON 3922 9951 3957 9916 3957 9899 3942 9874
3913 9925
TIME...MOT...LOC 2300Z 231DEG 16KT 3922 9930 3938 9900
HAIL...1.50IN
WIND...60MPH
$$
FayWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:47 PM CDT, 44 minutes earlier.
Area forecast discussion, May 29, 4:47 PM CDT, 44 minutes before
Area Forecast Discussion National Weather Service Hastings NE 447 PM CDT Tue May 29 2018 .SHORT TERM...(This evening through Wednesday daytime) Issued at 446 PM CDT Tue May 29 2018 Certainly the paramount concern of these next 24 hours involves these first 6 hours or so, and whether or not we might manage to pop a few severe storms with a hail/wind threat, and maybe also some localized flooding (in addition to "old"/ongoing flooding issues in Phillips/Rooks counties in KS). A secondary concern is whether we might see at least some patchy fog development late tonight into Wednesday morning behind the departing rain/storms. Some short term models even suggest that areas of dense fog are a possibility, but do not have the confidence at this point to mention anything more than "patchy". Temperature-wise, Wednesday should be a good 10-15 degrees warmer than today in most of our CWA (most places into the mid-upper 80s), as it should be considerably sunnier, and with steady west-northwest breezes. Taking a look at the current/recent weather as of 4 PM: Overall no big surprises today. As mentioned in an earlier "update" discussion, there is little doubt that the presence of fairly widespread cloud cover and scattered (non-severe) showers/storms has diminished the magnitude of the late- afternoon/evening severe storm threat from what it originally appeared to be late last night/early this morning. However, SPC has maintained a Marginal-to-Slight risk for the majority of our CWA (Slight Risk mainly in our eastern half), and with forcing aloft increasing and peak diurnal heating hitting its stride now, we still appear to have roughly a 4-6 hour window-of-opportunity for at least marginally severe storms, along with locally heavy rainfall of 1-2+". In the big picture of the mid-upper levels, water vapor imagery and short term model data clearly show a mid level low shifting east into western SD, and the southeast extent of this trough axis sweeping across our local area and aiding the increase in convective coverage over the past few hours. At the surface, winds have been fairly light today (mainly under 10 MPH aside from thunderstorm influences, with a fairly non-descript surface pressure gradient ahead of a weak trough axis approaching from western Nebraska. Thanks to the widespread clouds and rain (for some), high temps did fall a solid 5-10+ degrees short of early-morning expectations in most areas, with most places only reaching the upper 60s-mid 70s at best, and any 80s confined to mainly our far southeast zones. Now looking ahead forecast-wise through the next 24 hours... Late this afternoon-tonight: Again, the possibility of at least a few strong to severe storms and any localized flooding is the main concern. In the mid-upper levels, the aforementioned trough axis attendant to the SD low will swing overhead, resulting in scattered to numerous showers and thunderstorms through this evening, before convection gradually vacates/ends from west-to-east across the CWA later tonight. While the threat of robust surface-based storms has been held down by widespread clouds/cooler temps, elevated instability/CAPE values are currently and will remain up to around 1500 J/kg for several hours, which in the presence of 30+kt of deep layer shear could easily promote a few marginally severe hail cores, and perhaps a few wind gusts of 50-60+ MPH if storms can organize into any bowing segments. At this time, any tornado threat appears quite low. Flooding-wise, a few spots could pick up a quick 1-2+" of rain, but overall not expecting widespread flooding issues, with storm motion somewhat more progressive than yesterday/last night, when parts of Phillips/Rooks counties in KS saw a fairly widespread 3-5" and higher amounts just west of there in the GLD coverage area. Fortunately, those two counties are not expected to see a repeat in the next 6-12 hours, which should allow water to continue slowly receding along the South Fork Solomon River, Bow Creek etc. Based on higher-res short term models such as the HRRR, the majority of convection (especially anything severe) should largely move east out of the CWA by 10-11 PM, although some isolated-scattered weaker activity could hang on past midnight before ending before daybreak. Temperature-wise, made very little change to lows, aimed mainly mid 50s to low 60s. As mentioned at the top, did introduce a mention of generic "patchy fog" to the entire CWA late tonight into Wed AM, as the combo of light winds and clearing skies could promote some development. Wednesday daytime: We are looking at a quieter, drier, sunnier and warmer day, as forcing decreases in the wake of the departing disturbance tonight. Assuming that fog is not a big issue right away in the morning (not currently expected to be), the day as a whole should feature mostly sunny skies. Compared to the previous forecast, the biggest change was that west-northwest winds were increased at least 5 MPH, and we are now calling for sustained speeds generally 10-20 MPH much of the day, and gusts 25-30 MPH. So overall, a somewhat breezy day. With these westerly breezes, decent low level mixing and plenty of expected sun, highs should reach the mid 80s in most Neb zones, and more so upper 80s near/especially south of the state line into KS. .LONG TERM...(Wednesday night through Tuesday) Issued at 446 PM CDT Tue May 29 2018 General overview of this 6-day period: Due to more imminent concerns with shorter-term convection, did not spend as much time as usual analyzing these periods. That being said, here are the main two takeaway messages: 1) Precip and severe thunderstorm-wise: Certainly the majority of this time frame is looking dry overall. However, there are several, off-and-on chances for showers and thunderstorms, the first late Wed night-Thursday AM, the second Friday evening into Saturday AM, and the third Sunday night into Monday. In between these rain chances, there are a few stretches that currently contain no precip mention whatsoever (such as Friday daytime, Saturday night-Sunday daytime). Of all thunderstorm chances, the one that is most-concerning for POSSIBLE severe storms currently appears to be Friday evening-night, as the next larger-scale shortwave trough swings through the Plains and sends through a seasonably "strong" cold front. Obviously plenty of details with this 3+ days away, but we have noted that SPC already has our far northern zones in a Day 4 risk area. 2) Temperature-wise: Overall, we will continue an above-normal temperature regime. Thurs and Fri are looking like the overall- warmest days, with highs climbing back up into the upper 80s-mid 90s range in most areas, and maybe some upper 90s in southern zones (especially KS). The seasonably-strong cold front that comes through Friday night should result in a 10-15 degree drop for Saturday, but still with slightly above-normal highs mainly low 80s. Thereafter, Sunday-Tues looks like another gradual warm-up with highs mainly in the mid 80s to low 90s. Overnight lows look to bottom out in the 60s on most nights, with Saturday night looking like the main cooler exception with more in the way of 50s. In other departments, the overall-windiest day out of these 6 currently appears to be Saturday, with sustained speeds at least 15-20 MPH/gusts 25-30+ MPH behind Friday night's cold front. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday) Issued at 130 PM CDT Tue May 29 2018 For the most part, expect VFR ceiling/visibility to prevail through the period, although there are some concerns/caveats. First and foremost, passing showers/thunderstorms are a good bet this afternoon, especially during the 19-00Z time frame before the bulk of this activity moves off to the east of KGRI/KEAR. While not likely, a brief severe storm with mainly a hail/gusty wind threat cannot be ruled out. At the very least, any heavy downpours could briefly reduce visibility to at least MVFR levels. While no rain/thunderstorms are expected beyond this evening, there may be an outside chance for at least light fog late tonight/early Wednesday morning, but this is not currently reflected due to uncertainty. Wind-wise, and NOT accounting for possible thunderstorm outflow/influences, the prevailing surface winds should generally be from a southerly direction this afternoon/evening, before trending more westerly later in the period. By mid-late Wednesday morning, westerly gusts of 20-25kt are likely. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Pfannkuch LONG TERM...Pfannkuch AVIATION...Pfannkuch
Hazardous weather outlook, May 29, 3:35 PM CDT, 1 hour 56 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 335 PM CDT Tue May 29 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 301200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 335 PM CDT Tue May 29 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Late This Afternoon and Tonight. Most of the outlook area is in a Marginal to Slight Risk of severe thunderstorms this afternoon and evening, mainly before 10 PM, and with the primary Slight Risk area focused east- southeast of a line from Plainville Kansas, to Kearney and Fullerton Nebraska. If any severe storms manage to form, the main threats are expected to be wind gusts up to around 70 MPH, hail up to around ping pong ball size, and localized flash flooding. In addition to the possibility of new flooding through this evening, ongoing Flood Warnings remain in effect for portions of Phillips and Rooks counties in Kansas, due to heavy rain over the past 24 to 36 hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorm chances return to portions of the outlook area late Wednesday night into Thursday morning, but severe storms are not anticipated. After that, another chance of thunderstorms arrives Friday evening into Saturday morning, and some of these could be severe, especially in Nebraska counties. Finally, after another dry period, off-and-on thunderstorm chances return to parts of the area Sunday night into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through around 10 PM this evening, mainly in southern and eastern portions of the outlook area. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
In the hours before
Special weather statement, May 29, 3:38 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Hastings NE
338 PM CDT TUE MAY 29 2018
NEZ061-292130-
Buffalo NE-
338 PM CDT TUE MAY 29 2018
...SPECIAL WEATHER STATEMENT...
At 338 PM CDT, Doppler radar was tracking a strong thunderstorm near
Odessa, or near Kearney, moving northeast at 40 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Kearney, Ravenna, Odessa, Pleasanton, Riverdale and Poole.
This includes Interstate 80 between mile markers 260 and 274.
LAT...LON 4105 9906 4105 9872 4099 9872 4065 9906
4067 9934
TIME...MOT...LOC 2038Z 212DEG 34KT 4069 9919
HeinleinSpecial weather statement, May 29, 5:28 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Hastings NE
528 PM CDT TUE MAY 29 2018
KSZ017-292315-
Rooks KS-
528 PM CDT TUE MAY 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROOKS COUNTY UNTIL 615 PM
CDT...
At 528 PM CDT, Doppler radar was tracking a strong thunderstorm over
Plainville, or 21 miles north of Emmeram, moving northeast at 35 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Plainville, Stockton, Woodston, Zurich and Codell.
LAT...LON 3920 9961 3955 9915 3948 9904 3927 9905
3913 9924 3913 9960
TIME...MOT...LOC 2228Z 228DEG 32KT 3925 9927
MangelsThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:24 PM CDT | River Flood Warning | GID | Phillips, Rooks | 20 hr |
| May 28, 8:24 PM CDT | River Flood Warning | GID | Phillips | 24 hr |
| May 28, 10:19 PM CDT | Special Weather Statement | GID | Osborne | 41 min |
| May 29, 1:11 AM CDT | Areal Flood Warning | GID | Rooks | 29 hr |
| May 29, 4:11 PM CDT | Areal Flood Warning | GID | Phillips | 14 hr |
| May 29, 5:28 PM CDT | Special Weather Statement | GID | Rooks | 47 min |
| May 29, 6:14 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 46 min |
| May 29, 6:31 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 44 min |
| May 29, 6:50 PM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne | 40 min |
| May 29, 6:58 PM CDT | Areal Flood Advisory | GID | Osborne, Rooks | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.